Vesties’ Village

Notifications
Clear all

seeking advice on chronic vestibulopathy and photosensitivity


RJK3
 RJK3
(@rjk3)
New Member
Joined: 12 months ago
Posts: 1
Topic starter  

Hello, everyone. I am hoping someone might help illuminate my condition, which has become chronic and disabling and, while under the care of multiple specialists, has only gotten worse. Or perhaps someone else has had a similar experience they can share. My history includes drastic reactions after surgery, and also severe side effects from Topiramate/Trokendi. I was always prone to motion sickness and such since childhood, but I never had chronic neurological symptoms until 2009 (age 41). I apologize in advance for the length of this post, but at this point I am desperate.

My experience since then has been as follows: 

Late 2009 to early 2010: First chronic episode of daily neurological symptoms (vestibular nausea) occurred during slow, methodical withdrawal from Cymbalta and lasted several months [Note: Eli Lilly was subject of class-action lawsuit for underreporting Cymbalta withdrawal symptoms.]

Summer to Fall 2010: Second chronic episode of daily nausea following nerve-release surgery on forearm under general and local anesthesia; lasted approx. two months.

Fall 2010 onward: Episodic nausea now triggered by head/vestibular movement—e.g., shopping down aisles; backing out of parking spot; driving on winding road; repeatedly getting in and out of car or going up and down stairs; concentrating on text or objects while having to look downward or at unusual angles

2013: Computer Vision Syndrome—repetitive computer tasks (rewriting/rereading/proofing) produced nausea and/or “jitteriness” in face/jaw/neck

Winter 2014: Fell on face while skiing; experienced approximately 2 weeks of faint headache between eyes, followed by several weeks of daily nausea.

Summer 2014 to Late 2016: Slapped lightly on side of head at a bar; several weeks of headaches and chronic nausea followed; Dr. at NYU Langone treated with Topiramate 50 mg. Experiencing significant improvement on Topiramate. Was even eventually able to wean off it and WAS SYMPTOM FREE AND MED FREE FROM mid-2015 to late 2016!

Late 2016 to present: Sudden return of episodic vestibulopathy/nausea triggered by both head movements and computer use, including significant vestibular dysfunction during multiple attempts at switching from my old computer to a new one. Prescribed Topiramate, which was initially effective but efficacy diminished after just 2 weeks of use.

Late summer 2017: Experienced first aura followed by migraine headache; began to average 1-2 aura migraines per month. (Amitriptyline now helps with this but does next to nothing for my disabling photosensitivity.)

Fall 2017: Began to gradually lose ability to use computers without onset of severe nausea and/or headache. Initially, this presented as a vestibular issue, as I was able to avoid symptoms by bracing/stabilizing head against or with pillows…but this stopped working after a couple months as my sensitivity to lights became apparent.

Spring 2018: After return flight from west coast, began to experience nausea while driving even on short and straight roads, though this improved with time. Observed increased vestibular sensitivity when surroundings not perfectly level. Also: cell phone screens, specifically, began to trigger instant nausea and often headaches (had never been an issue prior to this).

Summer 2018: Began to experience new ocular symptoms (eye soreness, pressure, burning) in addition to headaches and nausea from screen use. NEW: Television screens, specifically, began to trigger symptoms (had never been an issue prior to this).

September 2018: Nasal surgery under IV anesthesia (eyes not covered from OR lights)—The following day, I began to experience feeling of inflammation across head/scalp. Had daily headaches for weeks afterward accompanied worsening vestibulopathy; sudden and drastic worsening of light sensitivity; have been unable to tolerate fluorescent lights since then.

December 2018: Tried extended-release Topiramate 50 mg but this time experienced drastic onset of (1) increased/severe light sensitivity, (2) headaches, (3) eye pressure, (4) “pinpricks” in eyes, (5) persistent dilated blood vessels in eyes, (6) facial/trigeminal pain and (7) sudden reading difficulties that required eyeglass prescription… Lost ability to drive at night because of headlights. Lost ability to use any flickering-light screens. Photosensitivity also began to include many non-fluorescent household lights.

March 2019: Tried Topiramate 50 MG again upon advice of PCP and neuro-ophthalmologist. REPEAT of severe ocular side effect listed immediately above. Began to experience disabling light sensitivity while driving even during daytime due to headlights; rarely can drive at all ever since. Subsequently stopped this medication; eye pressure ceased but other symptoms did not. Have been functionally disabled since then.

Winter to Summer 2019: Botox injections for migraine. No improvements Passed out during third round of injections. Stopped Botox.

Spring 2019: Began Amitriptyine (Crystal Run PCP) at 10 MG increased to 25 MG. Light sensitivity remained constant and disabling, even became a bit worse. Stopped experiencing auras, specifically, but still experienced some migraines. Medication helps me tolerate some household lights but no affect on LED/fluorescent/car headlights/TV/computer monitors, which all induce nausea, head and facial pain, and migraines w aura. Also tried anti-CGRP Emgality, no improvements noticed.

2020-21: Light sensitivity at all-time high. Am now once again experiencing feeling of head/temporaral inflammation that prevents me from wearing fitted caps.

I've been tested multiple times for tick-borne diseases and also for inflammatory markers, which all came back negative...

Thank you to anyone who can share their experiences, thoughts, or suggestions. My specialists are offering no help and I'm missing out on so much of my life as a father due to my severe photosensitivity primarily to artificial lights, and now even headaches from light exertion.


Quote